Hail, Halifax
- When
- June 4, 10:55 PM EST
- Where
- Halifax County, Nathalie
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.933, -78.950
Thunderstorms during the late evening of the 4th produced hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the late evening of the 4th produced hail up to nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 7:31 PM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 831 PM EDT MON JUN 4 2001 WILL SEND UPDATE TO LOWER SVR WATCH ALL AREAS PER COORD WITH SPC. APCHG BOW ECHO RESPONSIBLE FOR WX WATCH ABOUT GONE AS ORGANIZED TSRA NOW OVER WRN NC ALONG OLD FRONT AND ACROSS NRN WVA PER S/W. WITH BEST INSTAB NOW TO OUR SOUTH APRS THIS TREND WILL CONT FOR A WHILE LONGER BEFORE LOSS OF HEATING CURTAILS CVRG. APRS MAIN CONCERN OVERNGT WITH PASSAGE OF UPR VORT ACROSS NRN VA ESPCLY GIVEN ENOUGH INSTAB OFF EVE RAOBS TO PRODUCE ADNTL CVRG SOUTH OF THIS FEATURE. LATEST RUC SEEMS TO SHOW FOCUS CLIPPING THRU THE NRN CWA AND THUS PRODUCES SOME UVV OVER THE NORTH INTO EARLY TUE MORN. WITH LACK OF MUCH FOCUS OTHER THAN LEFTOVER BNDRYS WRN TIER WILL LOWER POPS THERE A NOTCH BUT BUMP UP TO HIGHER CHC POPS NERN CTYS. OTRW VARYING AMTS OF CLDNS ARND SO WILL CALL IT VRBLY TO CONSIDERABLY CLDY OVRNGT. GIVEN MOIST DEWPTS WILL ALSO RAISE LOWS A CAT OR SO ACROSS THE RIDGES. UPDATE OUT IN A MOMENT. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
NCZ001>003-018>020-VAZ007-009-010-012-013-015>017-032-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 834 PM EDT MON JUN 4 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED...+ THUNDERSTORMS HAVE WEAKENED AS THEY MOVED INTO EXTREME SOUTHWEST VIRGINIA. WITH SUNSET...LITTLE CHANCE REMAINS FOR REDEVELOPMENT IN THE WATCH AREA. THE THREAT OF SEVERE WEATHER HAS ENDED. MG
The Roanoke radar (KFCX), 118 km away, was scanning. The volume nearest the first event began at 03:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251900.